Aromatase inhibitors and bipolar mood disorder: a case report.
OBJECTIVE: To report a case in which the aromatase inhibitor letrozole produced irritable mood elevation followed by depression in a woman with a history of postpartum depression. METHODS: A 60-year-old Caucasian woman who had a severe depressive episode after the birth of her only child, 32 years earlier, was treated successively with anastrozole and letrozole following a mastectomy, radiotherapy and chemotherapy. RESULTS: Mrs X was prescribed anastrozole for about 6 weeks. During this time she experienced labile mood, increased activity, tremulousness and difficulty sleeping. These symptoms disappeared after stopping the anastrozole. On letrozole, she developed an acute irritable activated mood elevation, which then subsided into a prolonged major depression after withdrawal of letrozole. These effects occurred during co-prescription of amitriptyline at a low dose for urinary frequency. CONCLUSIONS: The present case suggests caution may be warranted when employing aromatase inhibitors, especially in women with a past history of postpartum affective disorder or bipolar disorder. As with postpartum mania, the primary mechanism of the effect may be acute reduction in circulating oestrogen levels.